Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 23, 2004, 8:38 AM CDT for Sumner County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 8:38 AM CDT (13:38 UTC)
- Expired
- Apr 23, 2004, 9:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sumner County, KS
The radar
The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 1.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 231338 SVRICT KSC191-231430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 837 AM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS REISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 930 AM CDT. * AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF WELLINGTON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR BELLE PLAINE AROUND 840 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL TO THE SIZE OF GOLFBALLS. THIS IS A DANGEROUS THUNDERSTORM SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN REISSUED FOR SUMNER COUNTY UNTIL 930 AM CDT. LAT...LON 3735 9744 3719 9737 3725 9716 3742 9724 $$ NNNN ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:47 AM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Apr 23, 3:47 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 347 AM CDT FRI APR 23 2004 .DISCUSSION... FCST CONCERN... PCPN/CNVTV TRENDS AND QPF AMOUNTS TNGT/SAT... UPR LOW NEAR THE FOUR CORNERS EARLY THIS MRNG WL CONT TO SPIN ACRS THE CNTRL/SRN ROCKIES TODAY AS IT AWAITS UPSTREAM KICKER NOW APCHG PAC NW COAST. PCPN CHCS WL INCRS LATE TNGT/SAT AS THIS SYS EJECTS ENEWD ACRS THE CNTRL PLAINS. COOLISH ENELY LO LVL FLO WL PRVL ACRS CNTRL/SERN KS TODAY WITH MOIST H8/BNDRY LYR KEEPING SKIES GENLY OVC THRU THE DAY. XPCT MAINLY OCNL DRZL THIS MRNG, WITH SHWR/CNVTV CHCS INCRSG INTO THE AFTN. LTL DIURNAL RISE XPCTD IN TEMPS, WITH MAXS CLOSE TO GOING FCST. BROAD SYNOPTIC SCALE LIFT WL DVLP ACRS THE AREA TNGT/SAT MRNG, IN DIFLUENT UPR FLO REGIME AS SYS BEGINS TO LIFT TWD THE HIGH PLAINS. DESPITE MRGNL ELEVATED INSTBY THE STG VERTICAL MOTION SHOULD CONT TO SUPPORT AREAS OF EMBEDDED THUNDER AS LOW TRANSLATES EWD ACRS THE PLAINS INTO SAT. FCST AND MODEL CONSENSUS SUGGESTS RAFL AMOUNTS WL AVG AROUND ONE INCH ACRS MUCH OF THE CWA, WITH CNVTN ENHANCING QPF TOTALS RESULTING IN LOCALIZED 1.5 TO 2 INCH RAFL AMOUNTS TNGT THRU SAT. ANTECEDENT RAFL OVR THE PAST COUPLE OF DAYS HAS LOWERED FFG VALUES ACRS MOST OF SCNTRL/SERN KS, HOWEVER XPCTD RAFL SHOULD GENLY NOT EXCEED FFG, THOUGH 6HRLY VALUES MAY BE APCHD IN LOCAL AREAS WITH ISOLD/STGR CNVTN. THIS SAID, FCST COORD/CONSENSUS SUGGESTS HOLDING OFF ON ANY FFA FOR NOW. SINCE BULK OF QPF WL BE LATE 2ND/3RD PD EVENT, DAY SHIFT CAN ASSESS LATER DATA AND STILL GET SOME LEAD TIME IF CONDS APPEAR MORE CONCLUSIVE ON A MORE WIDESPREAD HVY RAFL. STILL SOME QUESTIONS AS TO TIMING AND FASHION IN WHICH UPR SYS WL LIFT OUT ACRS THE AREA SAT AFTN/NGT, MOST NOTEABLY WITH SFC FNT AND POTNL FOR SERN KS TO REALIZE MORE THE UNSTABLE WARM/MOIST SECTOR LATE SAT AFTN. THIS COULD RESULT IN INCRSD SVR POTNL FOR AREAS E OF THE TURNPIKE. LATER SHIFTS WL HAVE TO CONTINUE TO MONITOR THIS SLGT WINDOW/POTNL FOR ERN PTNS OF THE CWA. NO BIG CHGS PLANNED TO FCST BEYOND SUNDAY AT THIS TIME. WL CONT TO SHOW DRIER/MILD REGIME SUNDAY INTO MONDAY AS WEEKEND LOW PHASES WITH NRN STREAM AND RESULTS IN DVLPG LNGWV TROF FM THE GRTLKS TO THE LWR OH VLY. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA 58 51 62 46 / 60 90 90 30 HUTCHINSON 57 49 60 44 / 60 90 90 30 NEWTON 57 50 61 45 / 60 90 90 30 ELDORADO 58 52 63 47 / 60 90 90 40 STROTHER FIELD 62 54 65 48 / 70 90 90 40 RUSSELL 53 45 56 41 / 70 90 90 20 GREAT BEND 53 46 57 42 / 70 90 90 20 SALINA 58 49 59 45 / 50 90 90 30 MCPHERSON 57 49 59 45 / 50 90 90 30 COFFEYVILLE 62 55 67 51 / 70 90 90 50 CHANUTE 60 53 65 49 / 60 90 90 50 IOLA 60 52 64 48 / 60 90 90 50 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 13/DARMOFAL
Hazardous weather outlook, Apr 23, 5:27 AM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 527 AM CDT FRI APR 23 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 527 AM CDT FRI APR 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON THROUGH TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE, HOWEVER THEY WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL, MAINLY TONIGHT. ALTHOUGH THE HEAVY RAIN IS NOT EXPECTED TO BE WIDESPREAD, AREAS OF HEAVY RAIN COULD RESULT IN LOCALIZED FLOODING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL REMAIN LIKELY ON SATURDAY, WITH LOCALLY HEAVY RAINS POSSIBLE. THE RISK FOR SEVERE WEATHER WILL REMAIN SMALL AND MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL AND SOUTHEAST KANSAS. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
In the hours before
Local storm report, Apr 23, 8:23 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
823 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0823 AM HAIL 1 N ZENDA 37.46N 98.28W
04/23/2004 0.75 INCH KINGMAN KS TRAINED SPOTTER
&&
BRWLocal storm report, Apr 23, 8:24 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0823 AM HAIL 2 W MAYFIELD 37.26N 97.58W
04/23/2004 1.00 INCH SUMNER KS AMATEUR RADIO
COVERING THE GROUND
&&
ELDERLocal storm report, Apr 23, 8:27 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 AM HAIL 2 NNE MAYFIELD 37.30N 97.53W
04/23/2004 1.00 INCH SUMNER KS TRAINED SPOTTER
&&
BRWLocal storm report, Apr 23, 8:31 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
831 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 AM HAIL 1 W WELLINGTON 37.27N 97.42W
04/23/2004 1.00 INCH SUMNER KS AMATEUR RADIO
&&
DAPMLocal storm report, Apr 23, 8:35 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
835 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 AM HAIL WELLINGTON 37.27N 97.40W
04/23/2004 1.00 INCH SUMNER KS LAW ENFORCEMENT
&&
DAPMLocal storm report, Apr 23, 8:37 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 AM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0826 AM HAIL WELLINGTON 37.27N 97.40W
04/23/2004 0.88 INCH SUMNER KS TRAINED SPOTTER
&&
DAPMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:31 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 59 min |
| Apr 23, 7:41 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 23, 7:50 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 55 min |
| Apr 23, 8:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| Apr 23, 9:36 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Apr 23, 9:42 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| Apr 23, 9:55 AM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 65 min |
| Apr 23, 10:02 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 58 min |
| Apr 23, 10:07 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Apr 23, 10:16 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 59 min |
| Apr 23, 10:19 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 56 min |
| Apr 23, 10:33 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| Apr 23, 10:42 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 63 min |
| Apr 23, 10:49 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 71 min |
| Apr 23, 10:55 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 50 min |
| Apr 23, 11:36 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 69 min |
| Apr 23, 11:58 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 32 min |
| Apr 23, 12:10 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 65 min |
| Apr 23, 12:23 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 67 min |
| Apr 23, 12:45 PM CDT | Flash Flood Warning | ICT | Chautauqua, Elk | 6 hr |
| Apr 23, 12:50 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 55 min |
| Apr 23, 5:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| Apr 23, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| Apr 23, 6:22 PM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 5 hr |
| Apr 23, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Apr 23, 6:50 PM CDT | Flash Flood Warning | ICT | Chautauqua, Elk | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.